Table of Contents Author Guidelines Submit a Manuscript
Discrete Dynamics in Nature and Society
Volume 2015, Article ID 179540, 9 pages
http://dx.doi.org/10.1155/2015/179540
Research Article

Multiplicity of Solutions for a Modified Schrödinger-Kirchhoff-Type Equation in  

1Department of Mathematics and Statistics, Yunnan University, Kunming, Yunnan 650091, China
2Department of Mathematics, Kunming University, Kunming, Yunnan 650214, China

Received 8 July 2015; Accepted 6 September 2015

Academic Editor: Douglas R. Anderson

Copyright © 2015 Xiumei He. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We study the existence of infinitely many solutions for a class of modified Schrödinger-Kirchhoff-type equations by the dual method and the nonsmooth critical point theory.

1. Introduction and Main Result

In this paper, we study the following modified Schrödinger-Kirchhoff-type equations of the formwhere , , , , and .

When , (1) is reduced to the following Kirchhoff-type problem:If , problem (2) is related to the stationary analogue of the Kirchhoff equationproposed by Kirchhoff in [1] as an existence of the classical D’Alembert’s wave equation for free vibrations of elastic string. Kirchhoff’s model takes into account the changes for free vibrations of elastic strings. Recently, there have been many papers concerned with the Kirchhoff-type problems by variational methods; see [28] and the references therein. Many studies of them are concentrated on a bounded smooth domain of ; it is well known that the embedding is not compact. Hence, if we look for solution by variational methods, it is very difficult to prove condition. Moreover, in order to check the condition or some of its variants, one has to impose certain conditions.

When and , (1) is reduced to the following modified nonlinear Schrödinger equation:Solutions of (4) are standing waves of the following quasilinear Schrödinger equations: where is a real constant and and are real functions. Equations (5) are derived as model of several physical phenomena, such as [9, 10]. Many achievements had been obtained on the existence of ground states, infinitely many solutions, and soliton solutions for (4), by a dual approach, Nehari method, and the minimax methods in critical point theory, applying the perturbation approach and the Lusternik-Schnirelmann category theory; see [1118]. Recently, K. Wu and X. Wu [19] obtained infinitely many small energy solutions of (1) by applying Clark’s theorem to a perturbation functional. In (1), set , in which and are real parameters, ; Liang and Shi [20] obtained soliton solutions of (1) by using the concentration-compactness principle and minimax methods.

In this paper, we transform (1) to another equation with a continuous energy functional in some Banach space. We obtain the existence of multiple solution for problem (1) via using nonsmooth critical point theory and using some new techniques. Throughout this paper, the main ideas used here come from Colin and Jeanjean [12] and Liu et al. [14].

We need the following several notations. Let with the inner productand the normLetand the norm

Let the following assumption hold:, , and .

Moreover, we need the following assumptions:()Let ; is odd in .()There exist constants and such thatfor all , where is the Sobolev critical exponent.() uniformly in as .()There exists such that , and , where .

The main result of this paper is as follows.

Theorem 1. Assume that and are satisfied. Then problem (1) has a sequence of solutions such that as .

Throughout the paper, and denote the strong and weak convergence, respectively. , , , and express distinct constants. For , the usual Lebesgue space is endowed with the norm

The paper is organized as follows. In Section 2, we reformulate our problem into a new one which has an associated functional well defined in a suitable space and present some preliminary results. In Section 3, we introduce some notions and results of nonsmooth critical point theory and we show that the functional satisfies condition. In Section 4, we complete the proof of Theorem 1.

2. The Dual Variational Framework and Preliminary Results

The energy functional corresponding to problem (1) is defined as follows: It should be pointed out that the main difficulty in treating this class of quasilinear equations in is the lack of compactness and the second-order nonhomogeneous term which prevents us from working directly in a classical function space. is not defined in ; thus we may not apply directly the variational method to study (1). To move these obstacles, we make the change of variable (see [12, 14]); that is, we consider , where is defined byIn order to prove our main result, we need some further properties of the function .

Lemma 2. The function has the following properties:(1) is uniquely defined, , and invertible;(2) for all ;(3) for all ;(4); ;(5) for all ;(6), for all ; for all ;(7)there exists a positive constant such that (8) for all ;(9)there exist positive constants , such that (10) is convex and for all and ;(11), , s. t. ;(12) is decreasing for .

After this change of variables, the functional is well defined onwhich is a Banach space endowed with the norm

A standard argument which is similar to that in [12] shows that if is a critical point of the functional , then and is a weak solution of (1).

We have the following result with respect to the space . Its proof can be found in [13, 14].

Proposition 3. (1) There exists a positive such that, for all , (2) If in , then(3) If a.e. and then(4) If in , then in , for
(5) Under assumption , the embedding is compact for , and the embedding is continuous for .
(6) The embedding is continuous. Moreover, is dense in .

Lemma 4. Assume that conditions , , and hold; then, one has for the following assertions:(1) is continuous.(2)For every and , the derivation of in the direction at exists and will be denoted by(3)The map satisfies the following:(i) is linear in ;(ii) is continuous in ; that is, if in , then as .

Remark 5. Consider the following:
,

Proof. Let be a sequence such that in . By Proposition 3, we have Moreover, in for , in , and, up to subsequence, , a.e. .
, by and , there exists such thatThus, by Lemma 2 and (27), By Lemma of [2] and Lebesgue’s theorem, one hasBy Lemma 2 and Lebesgue’s theorem,thusConsequently, and is continuous in . Similarly, it can be proved that is continuous in for each . The proof of (24) is standard by using conditions , , and . It is obvious that is linear in . The proof is completed.

3. Nonsmooth Critical Framework

Let us begin by recalling some notions and results of nonsmooth critical point theory (see [21, 22]).

In the following, will denote a metric space endowed with the metric .

Definition 6. Let be a continuous function and let . One denotes by the supremum of the ’s in such that there exist and a continuous mapsatisfyingfor all , where is the open ball of center and of radius . The extended real number is called the weak slope of at .
If is a Finsler manifold of class and , it turns out that .
The function is lower semicontinuous.

Definition 7. Let be a continuous function. A point is called a critical point of if . A real number is called a critical value of if there exists a such that and .

Definition 8. Let be a continuous function and let . One says that satisfies the condition if each sequence with and has a convergent subsequence.

We can state a generalized version of the symmetric Mountain Pass Theorem for the case of continuous functionals.

Theorem 9 (see [21]). Let be an infinite-dimensional Banach space and let be continuous, even, and satisfying condition for every . Assume the following:(i)There exist , , and a subspace of finite codimension such that (ii)For every finite-dimensional subspace , there exists such that Then there exists a sequence of critical values of with as .

Now consider the functional given in the previous section.

Lemma 10. Consider , .

Proof. We use a similar argument in the proof of Theorem in [21]. Let andIf , the conclusion is obvious. Otherwise, take such that . Then there exists a point with and . By Lemma 4, there exist such that for every . Let and . It is obvious that is continuous,for . Hence, by Definition 6, and by the arbitrariness of . The proof is completed.

Lemma 11. Under assumptions , , and , if satisfies , , then .

Proof. By (25), we havefor all .
For any , let if and if . For any , take in the above equality; then it can be deduced from (38) that By Lemma 2 and the Sobolev embedding theorem, where is positive constant.
For any , by (27), , Lemma 2, Hölder inequality, and Sobolev inequality, for simplicity, taking , we have where and are positive constants.
Set . Because , . Moreover, by (39), (40), and (41), we have Taking the limit in (42), Set and , . Then as and Becauseis convergent as , let ; then as . Hence Let ; then, we have where the positive constant is independent of . The proof is completed.

Corollary 12. If is a critical point of , then .

Proof. The proof is completed by Lemmas 10 and 11.

Lemma 13. , under assumptions , , and , the functional satisfies condition.

Proof. Let be a sequence with and . Then, it follows from Lemma 10 thatMoreover,Note thatLetting andwe deduce that for some positive constant . From (49) and (50), we havefor each . Since , by and Lemma 2, , we have where . Their estimates imply that is bounded in .
Hence, up to a subsequence, in . Because , from (49) and (50), Because for each , set ; it follows from Lemma 11 that . Consequently, By Proposition 3, we get in for . Using (27), Lemma 2, and Lebesgue’s theorem, we obtainBy assumption , Lemma 2, the Fatou Lemma, and the Lebesgue dominated convergence theorem, one hasThese imply thatNotice that in ; then, we conclude that in . By Proposition 3 and (59), we have We obtain in ; that is, the functional satisfies condition.

4. Proof of the Main Result

The following lemma implies that possesses the symmetric Mountain Pass Geometry.

Lemma 14. Suppose that , , and are satisfied. Then the functional satisfies condition (i) of Theorem 9.

Proof. Let , . If , by Lemma 2, we have which implies thatfor . Note that if with . Hence By , (27), Lemma 2, and Proposition 3, let ; then, we have for and . Hence condition (i) in Theorem 9 holds for small .

Lemma 15. Assume that , , and hold; then the functional satisfies condition (ii) of Theorem 9.

Proof. By Lemma 2, for , such that By (27) and , and ; one has By Lemma 2, we have, , . Let be any finite-dimensional subspace of , ; by (65), (67), and Lemma 2, Since all norms are equivalent in a finite-dimensional space , as . So the conclusion follows.

Proof of Theorem 1. The functional is evidently even. Therefore, Theorem 9 implies that has a critical sequence such that as . Note that ; the proof is completed.

Conflict of Interests

The author declares that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This work is supported by Scientific Research Foundation of Yunnan Province Education Department (2015C075Y) and the Scholarship Award for Excellent Doctoral Student Granted by Yunnan Province.

References

  1. G. Kirchhoff, Mechanik, Teubner, Leipzig, Germany, 1883.
  2. S.-J. Chen and L. Li, “Multiple solutions for the nonhomogeneous Kirchhoff equation on RN,” Nonlinear Analysis. Real World Applications, vol. 14, no. 3, pp. 1477–1486, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  3. X. M. He and W. M. Zou, “Infinitely many positive solutions for Kirchhoff-type problems,” Nonlinear Analysis: Theory, Methods & Applications, vol. 70, no. 3, pp. 1407–1414, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  4. J. Jin and X. Wu, “Infinitely many radial solutions for Kirchhoff-type problems in RN,” Journal of Mathematical Analysis and Applications, vol. 369, no. 2, pp. 564–574, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  5. Q. Q. Li and X. Wu, “A new result on high energy solutions for Schrödinger-Kirchhoff type equations in RN,” Applied Mathematics Letters, vol. 30, pp. 24–27, 2014. View at Publisher · View at Google Scholar
  6. J. J. Nie, “Existence and multiplicity of nontrivial solutions for a class of Schrödinger-Kirchhoff-type equations,” Journal of Mathematical Analysis and Applications, vol. 417, no. 1, pp. 65–79, 2014. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  7. J. Sun and T.-f. Wu, “Ground state solutions for an indefinite Kirchhoff type problem with steep potential well,” Journal of Differential Equations, vol. 256, no. 4, pp. 1771–1792, 2014. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  8. Y. W. Ye and C. L. Tang, “Multiple solutions for Kirchhoff-type equations in RN,” Journal of Mathematical Physics, vol. 54, no. 8, Article ID 081508, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  9. S. Kurihara, “Large-amplitude quasi-solitons in superfluid films,” Journal of the Physical Society of Japan, vol. 50, no. 10, pp. 3262–3267, 1981. View at Publisher · View at Google Scholar · View at Scopus
  10. E. W. Laedke, K. H. Spatschek, and L. Stenflo, “Evolution theorem for a class of perturbed envelope soliton solutions,” Journal of Mathematical Physics, vol. 24, no. 12, pp. 2764–2769, 1983. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  11. J. F. L. Aires and M. A. S. Souto, “Existence of solutions for a quasilinear Schrödinger equation with vanishing potentials,” Journal of Mathematical Analysis and Applications, vol. 416, no. 2, pp. 924–946, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  12. M. Colin and L. Jeanjean, “Solutions for a quasilinear Schrödinger equation: a dual approach,” Nonlinear Analysis: Theory, Methods & Applications, vol. 56, no. 2, pp. 213–226, 2004. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  13. J. M. do Ó and U. Severo, “Quasilinear Schrödinger equations involving concave and convex nonlinearities,” Communications on Pure and Applied Analysis, vol. 8, no. 2, pp. 621–644, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  14. J.-Q. Liu, Y.-Q. Wang, and Z.-Q. Wang, “Soliton solutions for quasilinear Schrödinger equations, II,” Journal of Differential Equations, vol. 187, no. 2, pp. 473–493, 2003. View at Publisher · View at Google Scholar · View at MathSciNet
  15. J.-Q. Liu, Y.-Q. Wang, and Z.-Q. Wang, “Solutions for quasilinear schrödinger equations via the nehari method,” Communications in Partial Differential Equations, vol. 29, no. 5-6, pp. 879–901, 2004. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  16. Y. Wu and T. An, “Infinitely many solutions for a class of semilinear elliptic equations,” Journal of Mathematical Analysis and Applications, vol. 414, no. 1, pp. 285–295, 2014. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  17. Y. W. Ye and C.-L. Tang, “Infinitely many solutions for fourth-order elliptic equations,” Journal of Mathematical Analysis and Applications, vol. 394, no. 2, pp. 841–854, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  18. F. Zhou and K. Wu, “Infinitely many small solutions for a modified nonlinear Schrödinger equations,” Journal of Mathematical Analysis and Applications, vol. 411, no. 2, pp. 953–959, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  19. K. Wu and X. Wu, “Infinitely many small energy solutions for a modified Kirchhoff-type equation in RN,” Computers & Mathematics with Applications, vol. 70, no. 4, pp. 592–602, 2015. View at Publisher · View at Google Scholar · View at MathSciNet
  20. S. H. Liang and S. Y. Shi, “Soliton solutions to Kirchhoff type problems involving the critical growth in RN,” Nonlinear Analysis: Theory, Methods & Applications, vol. 81, pp. 31–41, 2013. View at Publisher · View at Google Scholar
  21. A. Canino, “Multiplicity of solutions for quasilinear elliptic equations,” Topological Methods in Nonlinear Analysis, vol. 6, no. 2, pp. 357–370, 1995. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  22. A. Canino and M. Degiovanni, “Nonsmooth critical point theory and quasilinear elliptic equations,” in Topological Methods in Differential Equations and Inclusions (Montreal, PQ, (1994)), vol. 472 of NATO Advanced Science Institutes Series C: Mathematical and Physical Sciences, pp. 1–50, Kluwer Academic Publishers, Dordrecht, The Netherlands, 1995. View at Google Scholar